Can Allopurinol make you Tired?

Allopurinol makes me drowsy. Should I take it at night?

Stopping Gout Together Forums Help My Gout! The Gout Forum Allopurinol makes me drowsy. Should I take it at night?

This topic contains 4 replies, has 5 voices, and was last updated by  d q 1 year, 1 month ago.

  • Author
    Posts
  • #4987

    Eric Bolvin
    Participant
    Ŧallars: Ŧ 18.38
    GoutPal Historian Badge Rank: Historian


    Hi; I’ve been reading on my script that Allopurinol can cause drowsiness. Is this true?
    I’m always tired so maybe I can take it at night? Is it OK to take at night?

    Thanks
    !!~

    Eb


  • #5056

    nobody
    Participant
    Ŧallars: Ŧ 471.15
    GoutPal Scholar Badge Rank: Scholar

    Others know allopurinol much better than I do but since nobody else answered… if you have no particular health concern and you haven’t specifically been told not to take it at night, I don’t see why you couldn’t try.
    If you’ve been tired since you’ve started allopurinol, you should discuss that with your doctor and make sure your health is being thoroughly monitored. The drug could conceivably be affecting you in a dangerous way.

  • #5066

    Keith Taylor
    Keymaster
    Ŧallars: Ŧ 1142.19
    GoutPal Scholar Badge Rank: Scholar

    I agree with nobody that side effects concerns must be discussed with your doctor. Because the underlying causes of drowsiness can be important.

    But, it’s OK to take at night if that suits you. Because allopurinol has a long active period in the body (I won’t bore you with the details unless you ask). So the best thing is to choose a time of day when you are least likely to forget to take your allopurinol. Then you’ll soon be on the way to gout recovery.

    By the way, it’s great that you read your meds labels. Because that helps you understand your treatment process better. But don’t get hung up on side effects. Because they only affect a tiny percentage of people who take them.


  • #5157

    Patrick
    Participant
    Ŧallars: Ŧ 106.86
    GoutPal Scholar Badge Rank: Scholar


    Eric,

    I have taken Allopurinol every day for over 18 months and I’ve never felt tired, groggy, or not alert. With most medications, the drug producers have to disclose every POTENTIAL side effect, and more often than not, drowsiness comes up quite often. Allopurinol also may cause upset stomach, and other GI problems, but I haven’t had any of those either.

    I take my dose in the morning simply because it’s easier for me to remember to do so. Like Keith says, it really doesn’t matter when you take it because of the long acting period in the body.

  • #5186

    d q
    Participant
    Ŧallars: Ŧ 341.29
    GoutPal Scholar Badge Rank: Scholar

    If you’ve been tired since you’ve started allopurinol, you should discuss that with your doctor and make sure your health is being thoroughly monitored. The drug could conceivably be affecting you in a dangerous way.

    This is indeed correct. You need to do a Full Blood Count and an Iron Studies and Ferratin blood test and post those figures here. (Ferratin might already be included in a Iron Studies test but check)

    We can take advise a little further from there.

You should log in to GoutPal to reply to this topic.


If you do not want to log in, you can post a reply via the orange Gout Help button, or raise a new GoutPal helpdesk ticket.